RCMP warn overdoses on the rise in Merritt | iNFOnews | Thompson-Okanagan's News Source

Current Conditions

20.3°C

Kamloops News

RCMP warn overdoses on the rise in Merritt

Merritt RCMP are warning the public about an increase in calls to potential overdoses from illicit drug use.
Image Credit: FILE PHOTO
April 14, 2021 - 1:30 PM

Merritt RCMP are warning the public about an increase in calls to potential overdoses from illicit drug use.

In the first three months of this year, B.C. Emergency Health Services received 21 emergency calls in Merritt for potential overdoses. In 2020, there were a total of 56 medical emergency calls for overdose in Merritt, averaging about four to five calls a month, according to an RCMP media release issued today, April 14.

"In a recent case, our responding officers used naloxone to save a life. But despite our efforts, we know that some overdoses are resulting in fatalities," Merritt detachment commander Staff Sgt. Stephan Drouin said in the release.

Paramedics in Merritt are seeing the devastating effects on the community.

"We recognize the impact of these overdoses and the devastating losses across the whole community," Merritt’s ambulance station unit chief Cathy Lof said in release. "If paramedics are called to respond to a patient overdosing they have a 95% chance of survival."

Merritt RCMP continue to see unusual drug checking results as well, particularly the presence of benzodiazepines and illicit fentanyl.

Interior Health provides drug checking services in Merritt through ASK Wellness.

"Along with regular drug checking, full spectrum checking is available at ASK through a visiting FTIR machine, which uses infrared light to detect a large number of substances," Roger Parsonage with Interior Health said in the release. "You may also want to download Lifeguard on your mobile phone – it’s free and easy to use, and will alert medical responders if you are unresponsive after activating the app."

Staff Sgt. Drouin said it is unclear whether the recent cases are due to the lethal batches of drugs circulating in the community or if it is people consuming drugs in an unsafe manner. He points out it is critical if you or someone you know may be overdosing to call 9-1-1 immediately.

RCMP ask drug users to avoid using alone, be careful on how much is used and always carry a Narcan kit.


To contact a reporter for this story, email Carli Berry or call 250-864-7494 or email the editor. You can also submit photos, videos or news tips to the newsroom and be entered to win a monthly prize draw.

We welcome your comments and opinions on our stories but play nice. We won't censor or delete comments unless they contain off-topic statements or links, unnecessary vulgarity, false facts, spam or obviously fake profiles. If you have any concerns about what you see in comments, email the editor in the link above.

News from © iNFOnews, 2021
iNFOnews

  • Popular vernon News
View Site in: Desktop | Mobile